Hail, Maverick
- When
- April 24, 5:43 PM CST to 6:00 PM CST
- Where
- Maverick County, Eagle Pass
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.720, -100.500
A supercell thunderstorm produced one of the strongest and deadliest tornadoes to strike near the Rio Grande in many decades.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A supercell thunderstorm produced one of the strongest and deadliest tornadoes to strike near the Rio Grande in many decades.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 24, 5:43 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 643 PM CDT TUE APR 24 2007 .AVIATION... A LINE OF THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE AREA. THUNDERSTORMS WILL IMPACT KDRT AROUND 03Z AND KSAT-KAUS ARND 06Z. WIND GUSTS TO 45KTS AND HAIL WILL ACCOMPANY THE STORMS. OTHERWISE, MVFR CIGS WILL LOWER TO IFR BY 06Z. ONCE THE THUNDERSTORMS PASS OVER THE TERMINALS CIGS WILL LIFT TO VFR AND CLEAR OUT BY 16Z. NW WINDS OF 10 TO 15 KTS WILL PREVAIL AFTER 16Z. && .PREV DISCUSSION... /ISSUED 545 PM CDT TUE APR 24 2007/ UPDATE... UPDATED FORECAST TO INCREASE 1ST PERIOD POPS A TAD...MAINLY ACROSS THE NORTHERN HILL COUNTRY AND EDWARDS PLATEAU BASED ON 18Z NAM DATA AND THE LATEST RADAR IMAGES SHOWING A LINE OF TSTMS DEVELOPING ACROSS SOUTHERN PORTIONS OF WFO SJT. NEW SUITE OF PRODUCTS OUT SHORTLY. PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 24 2007/ DISCUSSION...BUSY NIGHT AHEAD UPPER SYSTEM ACROSS INTERMOUNTAIN REGION APPEARS TO BE SLOWING AS DRY LINE HAS COME TO A CRAWL ACROSS THE CONCHO VALLEY EDWARDS..PLATEAU REGIONS. AS UPPER JET STREAKS MOVE OVER AREA IN BASE OF UPPER LOW TONIGHT IT WILL ENCOUNTER THE LOW LEVEL JET FEEDING RICH GULF MOISTURE NORTH. THIS INTERSECTION WITH ITS ASSOCIATED UPPER LEVEL INSTABILITY AND FAVORABLE WIND SHEARS WILL LEAD US TO PREDICT A SIGNIFICANT SEVERE WEATHER AND EVENTUAL FLASH FLOOD EVENT TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF THE EASTERN TWO THIRDS OF THE REGION. THE TROUGH WILL PUSH ACROSS TOMORROW WITH A DRYING WEST TO NORTHWEST FLOW. SUBTROPICAL WESTERLIES TAKE OVER THURSDAY WITH DRY COOL NIGHTS AND WARM AFTERNOONS THROUGH FRIDAY. SOME LATE NIGHT AND MORNING RADIATION FOG MAY OCCUR FRIDAY MORNING. UPPER RIDGING WILL FOLLOW OVER THE WEEKEND BUT ANOTHER UPPER LOW WILL DEVELOP OVER SOUTHERN CALIFORNIA THURSDAY AND ALLOW WEAK IMPULSES TO BRING CLOUDINESS INTO THE AREA..DESPITE WEAK RIDGING ALOFT. WELL LIKELY BE INFLUENCED BY THE SUBTROPICAL JET THROUGH THE MIDDLE OF NEXT WEEK WITH INCREASING LOW AND MID LEVEL MOISTURE AND INCREASING CHANCES FOR RAIN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 85 54 83 59 / 90 30 - 0 - AUSTIN BERGSTROM INTL AIRPORT 64 83 52 81 55 / 100 40 - 0 - DEL RIO INTL AIRPORT 63 90 58 87 66 / 40 - - - - SAN ANTONIO INTL AIRPORT 65 83 54 83 61 / 80 20 - 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON. && 11/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 610 PM CDT TUE APR 24 2007 TXZ171>173-183>194-202>209-217>225-228-252245- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 545 PM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN HILL COUNTRY AND ADJACENT AREAS ALONG THE I-35 CORRIDOR. THE HIGH RISK AREA IS GENERALLY TO THE RIGHT OF A LINE FROM LEXINGTON TO BOERNE TO MOUNTAIN HOME TO SAN SABA. OUTSIDE OF THIS LINE...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR TONIGHT THROUGH EARLY WEDNESDAY MORNING FOR NEARLY ALL OF SOUTH CENTRAL TEXAS. A STRONG AND SLOW MOVING SPRING STORM SYSTEM WILL BRING A THREAT FOR SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...VERY HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. THE TORNADO AND HEAVY RAIN THREAT WILL BE GREATEST ACROSS AREAS GENERALLY NORTH OF I-10 AS A SLOW MOVING SQUALL LINE SWEEPS SLOWLY ACROSS THE AREA LATE THIS EVENING INTO THE EARLY MORNING HOURS. WIDESPREAD RAINS OF 1 TO 2 INCHES CAN BE EXPECTED OVER THE WATCH AREA...WITH LOCALIZED HIGHER TOTALS OF 3 TO 5 INCHES POSSIBLE NORTH OF I-10. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS EVENING.
The Laughlin AFB radar (KDFX), 65 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A supercell thunderstorm formed in the Mexican mountains west of Piedras Negras, across the Rio Grande from Eagle Pass. Reports from west of the Rio Grande indicate that a large and devastating tornado stuck Piedras Negras from the west, then dissipated on the west side of the Rio Grande. The supercell crossed the Rio Grande near 6:00 pm CST and struck the community of Rosita Valley near 6:01pm CST. Severe outflow winds from the storm estimated at between 80 mph and 100 mph struck the community first, causing minor damage to houses and mobile homes. Roofs were partially lifted, exteriors of homes were damaged, and trees were knocked over. Following the wind damage, hail to the size of golfballs struck the area, along with very heavy rain.|Following the winds and hail, the tornado struck next. The team found the tornado touchdown point approximately one-quarter mile to the southwest of the Rosita Valley Elementary School. It struck a four room home destroying the outer walls and leaving only the interior walls standing. This damage was rated as EF-2 damage. The tornado then moved toward the east-northeast, directly toward the school. Along its path it damaged three more homes and destroyed a fourth. Damage to the three homes was rated EF-1 with the destroyed home rated EF-2. The tornado next struck a mobile home, tearing off its frame and tossing the debris into the school building. This also indicated EF-2 damage. Then the tornado crossed Rosita Valley Road, destroying mobile homes and damaging homes and tossing the debris into the south and west sides of the Rosita Valley Elementary School building. The initial strike points at the school showed only minor EF-0 damage. However damage was severe from the center of the school northeastward. It appeared that the tornadic winds were able to open enough of the center part of the roof to enter the interior of the school. These winds as well as winds that entered through wall openings caused severe damage to the north and south wings of the building. This damage indicated wind speeds approaching 140 mph and damage at EF-3 level. To the northwest of the school were two brick retail buildings; both were well-constructed. Outer walls were destroyed in each with damage to interior walls in one of the structures. This also suggested wind speeds near 140 mph and EF-3 level damage.|Finally as the tornado exited the school area it struck an area of single family houses some 200 yards to the northeast. Most of the houses were swept off their foundations and many of them were completely flattened. This damage suggested wind speeds approaching 150 mph, the highest speeds found at Rosita Valley. This was mid-range EF-3 damage. In conclusion the tornado was rated EF-3 on the Enhanced Fujita Scale with a path width near one-quarter mile and a path length near four miles. |In all the tornado destroyed one elementary school, along with 59 manufactured homes and 57 houses. Major damage was reported to 21 manufactured homes and 19 houses with minor damage to10 manufactured homes, 22 houses, and 9 apartments. There were seven deaths in Rosita Valley as a result of the tornado. A family of five in one mobile home were killed as it was destroyed and rolled into the Rosita Valley Elementary School. Two other victims were found, one in a permanent home that had collapsed and one in another mobile home.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Maverick | 2007-04-24 | 4 | Female | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 44 | Female | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 71 | Female | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 74 | Female | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 83 | Female | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 19 | Male | Mobile/Trailer Home | Direct |
| Tornado, Maverick | 2007-04-24 | 47 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27707, 27708.